zbMATH — the first resource for mathematics

Portraits of preperiodic points for rational maps. (English) Zbl 1371.11109
Summary: Let \(K\) be a function field over an algebraically closed field \(k\) of characteristic 0, let \(\phi\in K(z)\) be a rational function of degree at least equal to 2 for which there is no point at which is totally ramified and let \(\alpha\in K\). We show that for all but finitely many pairs \((m, n)\in \mathbb{Z}_{\geq0} \times \mathbb{N}\) there exists a place \(\mathfrak{p}\) of \(K\) such that the point \(\alpha\) has preperiod \(m\) and minimum period \(n\) under the action of \(\phi\). This answers a conjecture made by P. Ingram and J. H. Silverman [Math. Proc. Camb. Philos. Soc. 146, No. 2, 289–302 (2009; Zbl 1242.11012)] and X. Faber and A. Granville [J. Reine Angew. Math. 661, 189–214 (2011; Zbl 1290.11019)]. We prove a similar result, under suitable modification, also when has points where it is totally ramified. We give several applications of our result, such as showing that for any tuple \((c_0,\dots,c_{d-2})\in k^{d-1}\) and for almost all pairs \((m_i, n_i)\in \mathbb{Z}_{\geq0}\times\mathbb{N}\) for \(i=0,\dots,d-2\), there exists a polynomial \(f\in k[z]\) of degree \(d\) in normal form such that for each \(i=0,\dots,d-2\), the point \(c_i\) has preperiod \(m_i\) and minimum period \(n_i\) under the action of \(f\).

11G50 Heights
37P30 Height functions; Green functions; invariant measures in arithmetic and non-Archimedean dynamical systems
Full Text: DOI arXiv
[1] Baker, M., A finiteness theorem for canonical heights associated to rational maps over function fields, J. Reine Angew. Math., 626, 205-233, (2009) · Zbl 1187.37133
[2] Bang, A. S., Taltheoretiske undersogelse, Tidsshrift Mat., 4, 130-137, (1886)
[3] Benedetto, R. L., Heights and preperiodic points for polynomials over function fields, 62, 3855-3866, (2005) · Zbl 1114.14018
[4] Bombieri, E.; Gubler, W., New Math. Mono., Heights in Diophantine geometry, pp., (2006), Cambridge Univ. Press, Cambridge
[5] Call, G. S.; Silverman, J. H., Canonical heights on varieties with morphisms, Compositio Math., 89, 163-205, (1993) · Zbl 0826.14015
[6] Douady, A.; Hubbard, J., A proof of Thurston’s topological characterization of rational functions, Acta Math., 171, 263-297, (1993) · Zbl 0806.30027
[7] Doyle, J., pp.
[8] Faber, X.; Granville, A., Prime factors of dynamical sequences, J. Reine Angew. Math., 661, 189-214, (2011) · Zbl 1290.11019
[9] Ghioca, D.; Hsia, L.-C., Torsion points in families of Drinfeld modules, Acta Arith., 161, 219-240, (2013) · Zbl 1306.11048
[10] Ghioca, D.; Tucker, T. J., Equidistribution and integral points for Drinfeld modules, Trans. Amer. Math. Soc., 360, 4863-4887, (2008) · Zbl 1178.11046
[11] Gratton, C.; Nguyen, K.; Tucker, T. J., ABC implies primitive prime divisors in arithmetic dynamics, Bull. London Math. Soc., 45, 1194-1208, (2013) · Zbl 1291.37121
[12] Hsia, L.-C., On the reduction of a non-torsion point of a Drinfeld module, J. Number Theory, 128, 1458-1484, (2008) · Zbl 1144.11046
[13] Ingram, P.; Silverman, J. H., Primitive divisors in arithmetic dynamics, Math. Proc. Camb. Phil. Soc., 146, 289-302, (2009) · Zbl 1242.11012
[14] Khadjavi, L. S., An effective version of Belyi’s theorem., J. Number Theory., 96, 22-47, (2002) · Zbl 1078.11046
[15] Kisaka, M., On some exceptional rational maps, Proc. Japana Acad, 71, 35-38, (1995) · Zbl 0853.58064
[16] Krieger, H., pp.
[17] Mason, R. C., London Math. Soc. Lecture Note Ser., Diophantine equations over function fields, pp., (1984), Cambridge University Press, Cambridge
[18] Schinzel, A., Primitive divisors of the expression an-bn in algebraic number fields, J. Reine Angew. Math., 268/269, 27-33, (1974) · Zbl 0287.12014
[19] Silverman, J., The S-unit equation over function fields, Math. Proc. Camb. Phil. Soc., 95, 3-4, (1984) · Zbl 0533.10013
[20] Silverman, J. H., Graduate Texts in Math, The arithmetic of dynamical systems, pp., (2007), Springer, New York
[21] Stothers, W. W., Polynomial identities and hauptmoduln., Quart. J. Math. Oxford Ser. (2), 32, 349-370, (1981) · Zbl 0466.12011
[22] Yamanoi, K., The second main theorem for small functions and related problems, Acta Math., 192, 225-294, (2004) · Zbl 1203.30035
[23] Vojta, P., A more general abc conjecture, Int. Math. Res. Not., 21, 1103-1116, (1998) · Zbl 0923.11059
[24] Vojta, P., Lecture Notes in Math., Diophantine approximations and value distribution theory, pp., (1987), Springer-Verlag, Berlin · Zbl 0609.14011
[25] Zsigmondy, K., Zur theorie der potenzreste, Monatsh. Math. Phys., 3, 265-284, (1892) · JFM 24.0176.02
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.